Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Apr 13, 2018, 9:32 PM EDT for Kalamazoo County, Michigan. It took effect at Apr 14, 2018, 11:00 PM EDT. It was in force for 57 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 9:32 PM EDT (01:32 UTC)
- In effect from
- Apr 14, 2018, 11:00 PM EDT
- Expired
- Apr 17, 2018, 8:00 AM EDT
- In force
- 57 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kalamazoo County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River near Vicksburg (VCKM4).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
623
WGUS43 KGRR 140132
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
932 PM EDT Fri Apr 13 2018
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Rain showers, locally heavy at times, will develop tonight, and
continue through Sunday. 1 to 2 inches of rain is likely, some of
which could be freezing rain.
The following forecast is based on observed and forecast 24 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-150332-
/O.NEW.KGRR.FL.W.0033.180415T0300Z-180417T1200Z/
/VCKM4.1.ER.180415T0300Z.180415T0600Z.180416T1200Z.UU/
932 PM EDT Fri Apr 13 2018
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Portage River Near Vicksburg.
* from Saturday evening to Tuesday morning.
* At 7:00 AM Friday the stage was 4.5 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is forecast.
* Forecast, rise above flood stage by tomorrow late evening and
continue to rise to near 5.1 feet by early Sunday morning. The
river will fall below flood stage by Monday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.1 feet
on Apr 1 1949.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 13, 7:43 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 13, 7:43 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
743 PM EDT Fri Apr 13 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 PM EDT Fri Apr 13 2018
A major storm system will bring a wintry mix of precipitation and
windy conditions this weekend. Many areas will likely see
significant impacts from icing due to freezing rain and sleet in
conjunction with windy conditions and falling temperatures.
Impacts from significant snow are also expected a little further
north across central lower Michigan.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM EDT Fri Apr 13 2018
A major storm will impact the Great Lakes region Saturday into
Sunday and bring a mix of rain... freezing rain... sleet and
windy conditions.
Overall short range computer model guidance trends including many
of the higher resolution models and latest href show greater
potential for more sleet rather than freezing rain Saturday into
Sunday. This notion is also supported by a polling of numerous
fcst model soundings from across much of our area.
Freezing rain is still expected and significant ice accumulations
from freezing rain on the order of a quarter to a half an inch are
possible across portions of our fcst area. We still cannot rule
out isolated higher amounts to around three quarters of an inch
where predominant pcpn type is in the form of fzra.
However given short range computer model guidance trends that
show greater potential for more sleet rather than freezing rain we
decided to upgrade all of the counties that were in a winter
storm watch to a winter storm warning (rather than an ice storm
warning given greater potential for sleet and somewhat shorter
duration of fzra). With the colder air making it further south we
decided to issue a winter storm warning for Eaton and Ingham
counties as well.
Also give latest computer model guidance trends we increased the
amount of snowfall forecast somewhat for our far northern fcst
area where around two to four inches of snow is anticipated.
Numerous power outages are likely to occur due to the combination
of freezing rain/sleet/windy conditions and falling temperatures
tomorrow and tomorrow night. Some lighter mixed precipitation
will still linger into Sunday night but the most impactful part of
the storm will come from early tomorrow morning through around
midday Sunday.
.LONG TERM...(Monday through Friday)
Issued at 330 PM EDT Fri Apr 13 2018
Temperatures will continue to average below normal most of next
week. Main chances of precip are on Monday and Wednesday.
Guidance has slowed down the departure of the big system a bit as
the closed upper low comes overhead by 12Z Monday. Consequences of
this may be to delay the arrival and strength of the cold advection
on the back side of the system. Also the deeper moisture associated
with the deformation zone may not fully curl in from the west until
Monday afternoon. If we get any sunshine at all on Monday morning in
a mid level dry slot, we could get some rather impressive convective
snow showers developing under the upper low by afternoon.
Pesky system finally does eventually get totally booted out by 12Z
Tuesday as the next upstream system moves into the plains. That
system arrives in Michigan for Wednesday with primarily rain showers
although possibly changing to snow showers Wednesday night before
exiting. Things appear to turn more tranquil for the end of next
week as sfc ridging takes control, but still on the chilly side.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 743 PM EDT Fri Apr 13 2018
IFR conditions will spread south this evening and cover all of
Lower Michigan by midnight. East winds will increase with gusts
over 20 knots by Saturday morning with gusts over 30 knots by late
morning across central Lower Michigan. Freezing rain will spread
south during the morning and reach southern Lower Michigan during
the afternoon.
&&
.MARINE...
Issued at 330 PM EDT Fri Apr 13 2018
The gale warning remains in effect from 8 pm this evening through
8 pm Sunday evening.
&&
.HYDROLOGY...
Issued at 330 PM EDT Fri Apr 13 2018
Region still on track for widespread precipitation event over the
next 72 hours. Models continue to show one to two inches in general
with isolated higher amounts. While confidence is on the expected
amounts is high...the type of precipitation is uncertain and will
impact the speed at which area rivers are affected. Recent model
trends have been to push the colder air farther to the south...
which could produce significant delays in runoff.
Current river forecasts have locations rising to between bankfull
and flood stage. While this seems reasonable at this time...expect
later forecasts to hone in on a solution as the precipitation type
question is answered.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from noon Saturday to noon EDT Sunday for
MIZ056>059-066-067.
Winter Storm Warning from 5 AM Saturday to noon EDT Sunday for
MIZ037>040-043>046-050>052.
LM...Gale Warning until 8 PM EDT Sunday for LMZ844>849.
&&
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Meade
AVIATION...Ostuno
HYDROLOGY...MWS
MARINE...LaurensHazardous weather outlook, Apr 13, 3:53 AM EDT, 17 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 353 AM EDT Fri Apr 13 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 353 AM EDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered non severe thunderstorms are expected into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A major early spring storm is expected Saturday into Sunday over areas near and north of Interstate 96. In this area may have significant ice accumulations from midday Saturday into Sunday afternoon. The ice accumulations combined with gusty northeast winds to over 40 mph at times may result in downed trees and power lines and significant travel issues. The heavy rain may cause flooding issues Saturday into Sunday. Thunderstorms remain a threat into Sunday morning. Another significant early spring storm is possible midweek bringing more mixed precipitation and possible heavy rain No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-140800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 353 AM EDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds will increase to gale force by late evening causing hazardouscondition in the near shore waters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gale force winds will result in very hazardous conditions in the Near Shore waters into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 9:39 PM EDT | River Flood Advisory | GRR | Ionia | 13 days |
| Apr 13, 9:39 PM EDT | River Flood Advisory | GRR | Ingham | 7 days |
| Apr 13, 9:39 PM EDT | River Flood Advisory | GRR | Clinton | 16 days |
| Apr 13, 9:39 PM EDT | River Flood Advisory | GRR | Clinton | 14 days |
| Apr 13, 9:39 PM EDT | River Flood Advisory | GRR | Barry | 9 days |
| Apr 13, 9:39 PM EDT | River Flood Advisory | GRR | Newaygo | 24 hr |
| Apr 13, 10:29 PM EDT | River Flood Advisory | GRR | Kalamazoo | 9 hr |
| Apr 14, 3:07 AM EDT | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Jackson, Kalamazoo, Van Buren | 36 hr |
| Apr 14, 1:52 PM EDT | River Flood Warning | GRR | Newaygo | 22 hr |
| Apr 14, 2:01 PM EDT | River Flood Advisory | GRR | Newaygo | 6 days |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.